Case Presentation: 43 year old male with history of HTN and HLD presented to the emergency room with abdominal pain, nausea, vomiting, and tongue numbness two hours after ingesting one centimeter of “Jamaican stone”. He reported more than ten episodes of non-bloody, non-bilious emesis. He denied chest pain, shortness of breath, headache, fevers or chills. Vital signs were remarkable for heart rate as low as 27 beats per minute. Physical exam noted pupils dilated to 8 mm bilaterally, minimally reactive to light and bradycardia. Laboratory findings included hyperkalemia to 6.1 mmol/L and creatinine elevated to 1.4 mg/dL. Liver function tests, complete blood count, troponin levels and coagulation studies were normal. Urine toxicology, levels of salicylate, acetaminophen and alcohol were negative. A pre-treatment EKG showed 3rd degree AV block with heart rate of 34 beats per minute. Patient was admitted to the medical intensive care unit and treated with anti-digoxin immune fab (Digibind®) for persistent bradycardia/tachyarrhythmia and borderline hyperkalemia. After three standard doses of Digibind®, patient’s heart rate stabilized and electrolytes normalized. Patient was stable for discharge home on hospital day four.
Discussion: Jamaican Stone, also known as Piedra, Love stone, Black Stone or Chinese Rock, is an illegal aphrodisiac for men with erectile dysfunction or premature ejaculation. The FDA banned it yet it continues to be imported illegally. It is derived from toad venom, tree sap and natural herbs. The active ingredients include chemicals known as bufadienolides, which are similar to cardiac glycosides such as digoxin. As a result, these substances have caused symptoms consistent with cardiac glycoside toxicity and overdoses should be treated as such.
Digoxin toxicity is responsible for 4% of all hospital admissions and has a 50% mortality for levels >6 ng/mL. Older age, dysrhythmias, advanced AV block or EKG abnormalities confers increased mortality. Classic digoxin toxicity presents as gastrointestinal distress, hyperkalemia, palpitations, shortness of breath, syncope, bradycardia, and tachyarrhythmias. Patients with digoxin toxicity should be monitored for arrhythmias and electrolyte abnormalities. Treatment options include activated charcoal for overdose treated within one hour. Patients with massive ingestion, serum digoxin levels greater than 15nM, hyperkalemia >5, altered mental status and life threatening dysrhythmias should be treated with anti-digoxin immune fab.
Conclusions: This case demonstrates the clinical implications of poorly understood, non-FDA approved treatments containing dangerous ingredients. Jamaican stone has been recognized as a potentially lethal substance and has been charged with multiple deaths in the 1990s with the last reported fatality in 2008.Physicians lack knowledge of these substances and should be made aware in the case such a patient presents to their institution.
To cite this abstract:Brodsky T, Rubinov J, Siedenburg H, Velazquez AI, Agrawal P, Bang E. A Case of Jamaican Stone. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 450. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-case-of-jamaican-stone/. Accessed September 22, 2019.